Texas, 2008

Wildfire in Texas, December 6 to 7, 2008

December 6 to 7, 2008 · NWS CRP · 1 event in 1 county or zone

The Polaris Fire, which began on private land as a result of an all terrain vehicle, spread into the Padre Island National Seashore in Kleberg County. 8) The fire burned approximately 5,000 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The Polaris Fire, which began on private land as a result of an all terrain vehicle, spread into the Padre Island National Seashore in Kleberg County. (N27 32.42 W97 15.8) The fire burned approximately 5,000 acres. No homes or structures were threatened. Numerous local, state, federal and private resources responded. The exact beginning time was not known.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 6, 5:47 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 6, 5:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
547 PM CST SAT DEC 6 2008

.DISCUSSION...
AVIATION DISCUSSION BELOW. CORRECTED FOR CHANGE FROM VRF TO VFR.

&&

.AVIATION...
VFR CONDITIONS WITH WINDS NEAR OR BELOW 6KTS TONIGHT. WINDS
BECOMING ESE/SE BY 19Z AROUND 10 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 337 PM CST SAT DEC 6 2008/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CHAMBER OF COMMERCE
DAY ACROSS SOUTH TEXAS TODAY. THIS WILL CONTINUE INTO TOMORROW...
HOWEVER WINDS WILL BE SLIGHTLY STRONGER AS THEY TURN BACK TO THE
SOUTHEAST. TONIGHT...SHOULD SEE A QUICK DROP IN TEMPS ONCE THE SUN
SETS GIVEN THE CLEAR SKIES AND DRY AIRMASS...ALONG WITH CALM TO
VERY LIGHT WINDS. MAY BE A SLIGHT INCREASE IN WIND SPEEDS AFTER
MIDNIGHT OUT OF THE NORTHEAST ACROSS THE EASTERN HALF OF THE
CWA...WHICH MAY PREVENT TEMPS FROM COMPLETELY BOTTOMING OUT BELOW
FREEZING. HAVE UNDERCUT MOS GUIDANCE FOR TONIGHT...BUT KEPT TEMPS
JUST ABOVE FREEZING ACROSS THE NORTHERN COUNTIES (EXCEPT FOR
TYPICAL DRAINAGE AREAS IN NORTHERN MCMULLEN COUNTY). AS MENTIONED...
TOMORROW WILL BE ANOTHER GREAT DAY...WITH A SLIGHT INCREASE IN
WIND SPEED AND CIRRUS COMING ACROSS IN THE AFTERNOON.

SUNDAY NIGHT...SOUTHERLY LOW LEVEL JET AND SHALLOW MOISTURE RETURN
OCCURS...RESULTING IN MUCH WARMER LOWS. IN ADDITION...SHOULD SEE
STRATUS DEVELOPING ACROSS THE AREA AFTER MIDNIGHT.

LONG TERM (MONDAY THROUGH SATURDAY)...MAIN ISSUE IN THE EXTENDED
PERIOD CONTINUES TO BE MODELS HANDLING OF A STRONG UPR TROUGH AND
ASSOC COLD FRONT AFFECTING THE AREA MUCH OF THE PERIOD. FORECAST
WILL BEGIN WARM AND BREEZY IN ADVANCE OF THE DEVELOPING UPR TROUGH
AS IT APPROACHES FROM THE NW. GFS ENSEMBLES AND THE CANADIAN MODEL
SUPPORT THE 12Z GFS WHICH IS SIMILAR TO THE LAST SEVERAL RUNS AND
WILL CONTINUE TO FOLLOW ITS TIMING RATHER THAN THE ECMWF WHICH IS
STILL STRONGER BUT MORE IMPORTANTLY MUCH SLOWER THAN THE GFS. TIMING
OF THE FRONT APPEARS TO BE CLOSER TO 00Z WED WHICH IS SLOWER THAN
YESTERDAY...BUT MODELS ARE IN GOOD AGREEMENT ON THIS ATTM. THERE
WILL BE A SLT CHC OF WEAK SHRAS MON AND MON NIGHT MAINLY NE OF
CRP...THEN CHCS INCREASE SOME W/ FROPA ON TUE. SYSTEM IS STILL SHOWN
TO BE IN THE PROCESS OF AMPLIFYING INTO THE REGION W/ MORE OF A NW
TO SE TRAJECTORY AND THIS IS NOT ALLOWING VERY FAVORABLE LOW LEVEL
WIND AND MOISTURE FIELDS TO DEVELOP AS H85 FLOW IS TENDING TO VEER
SSW-SW CAUSING A CAP AND POSSIBLY DRY SLOT INTRUDING INTO THE
REGION. THIS CONTINUES TO FAVOR NERN AREAS FOR POPS AND WILL CONFINE
LOW END CHC POPS TO THESE AREAS W/ SLT CHC IN CENTRAL AREAS AND NO
MENTION OUT WEST. BEST DYNAMICS ACTUALLY OCCUR POST FROPA TUE NIGHT
AS STRONG Q/V CONVERGENCE SPREADS ACROSS THE AREA W/ UPR TROUGH MVG
ACROSS THE REGION AND WILL INDICATE 20-30% ACROSS THE AREA AGAIN
LIMITED BY OVERALL LACK OF GOOD MOISTURE. VERY STRONG OFFSHORE FLOW
WILL DEVELOP IN THE WAKE OF THE FRONT W/ NEAR GALE CONDITIONS OVER
THE WATERS. WIND GUSTS OVER 40 MPH WILL BE POSSIBLE ALONG THE COAST.
GOING MORE W/ THE SLIGHTLY MORE PROGRESSIVE MODELS MEANS SKIES WILL
CLR SOME TIME ON WED (MAYBE A BIT SLOWER THAN GFS INDICATES). STRONG
CAA WILL LEAD TO COOL AND BREEZY DAY WED W/ HIGHS POSSIBLY IN THE
50S EVEN IF CLOUDS DO BREAK OUT. THIS WILL SET US UP FOR A COLD
NIGHT THU NIGHT W/ A FREEZE POSSIBLE FOR AT LEAST THE NRN HALF OF
THE AREA. OF COURSE THIS IS ALL OUT THE WIND IF THE SLOW ECMWF
VERIFIES AS CLOUDS AND LIGHT RAIN WOULD NOT DISSIPATE IN THIS
SCENARIO...BUT AGAIN THIS IS THE OUTLIER SOLN FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    40  71  57  78  66  /   0   0  10  10  10
VICTORIA          35  70  52  77  64  /   0   0  10  20  20
LAREDO            43  75  55  80  60  /   0   0   0   0   0
ALICE             36  72  54  82  64  /   0   0  10  10  10
ROCKPORT          42  69  59  75  68  /   0   0  10  20  20
COTULLA           36  72  51  77  60  /   0   0   0  10  10
KINGSVILLE        37  72  56  81  64  /   0   0  10  10  10
NAVY CORPUS       45  70  61  77  68  /   0   0  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

GW/86...AVIATION
Hazardous weather outlook, Dec 6, 4:40 AM CST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
440 AM CST SAT DEC 6 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-071045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
440 AM CST SAT DEC 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING IS IN EFFECT FOR LASALLE AND MCMULLEN COUNTIES
UNTIL 7 AM THIS MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED MONDAY NIGHT THROUGH
WEDNESDAY EVENING OVER THE COASTAL WATERS. GUSTS TO GALE FORCE ARE
POSSIBLE WEDNESDAY OVER THE OFFSHORE COASTAL WATERS. ISOLATED TO
SCATTERED THUNDERSTORMS ARE ANTICIPATED FOR TUESDAY OVER THE COASTAL
BEND...VICTORIA CROSSROADS...AND OVER THE COASTAL WATERS. RED FLAG
CONDITIONS ARE POSSIBLE OVER LAND EARLY WEDNESDAY AFTERNOON.
FREEZING TEMPERATURES ARE EXPECTED EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/WC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kleberg

When
December 6, 6:00 PM CST to December 7, 9:00 PM CST
Where
Kleberg forecast zone
Reported by
Park/Forest Service
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144870.